Alabama, 2002

Damaging Wind in Alabama, December 24, 2002

December 24, 2002 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 24, 3:15 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 24, 3:15 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
315 AM CST TUE DEC 24 2002

UPDATED ALL ZONES FOR TORNADO WATCH NUMBER 804.  THIS MORNINGS NEW
ZONE PACKAGE WILL BE OUT BY 430 AM...

***************************
PREVIOUS
***************************

SETTING UP TO BE A BUSY CHRISTMAS EVE WEATHER WISE.  AFTER LOOKING
AT 00Z MODEL DATA...APPEARS FORECAST STILL APPEARS ON TRACK...WITH
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE FCST AREA BECOMING MORE
NUMEROUS TOWARD DAYBREAK AS A STRONG SQUALL LINE CURRENTLY EXTENDING
NORTH TO SOUTH ACROSS WESTERN MISSISSIPPI INTO CENTRAL LOUISIANA.
OUT AHEAD OF THIS SQUALL LINE...SCATTERED THUNDERSTORMS ARE BECOMING
MORE INTENSE...WITH SOME SVR AND/OR TORNADIC STORMS POSSIBLE THROUGH
SUNRISE.  TORNADO WATCH 803 IN EFFECT UNTIL 300 AM FOR MUCH OF THE
FCST AREA AND JUST CONCLUDED CONFERENCE CALL WITH SPC.  WILL ISSUE
NEW TORNADO WATCH...NUMBER 804...WHICH WILL COVER MY ENTIRE CWFA
UNTIL 15Z THIS MORNING.  EXPECT STRONG TO SEVERE THUNDERSTORMS TO
CONTINUE OVER MUCH OF THE FCST AREA THROUGH AT LEAST NOON TODAY.
TORNADO THREAT WILL BE GREATEST WITH SCATTERED STORMS OUT AHEAD OF
THE SQUALL LINE...WITH BOWS AND LEWPS IN SQUALL LINE BEING THE
PRIMARY SVR THREAT LATER ON THIS MORNING.  MEDIA...EMERGENCY
MANAGEMENT AND STORM SPOTTERS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION IN SUPPORT OF SEVERE WEATHER OPERATIONS THROUGH AT LEAST
EARLY THIS AFTERNOON.

MODELS DIDNT SEEM TO INITIALIZE THE SQUALL LINE VERY WELL AT
ALL...BUT ETA DOES SEEM TO HAVE A LITTLE BETTER HANDLE THROUGH THE
SHORT TERM.  EVEN WITH SMALL DIFFERENCES...MODELS AGREE THAT FRONT
WILL BE THROUGH MOST OF THE FCST AREA BY THIS EVENING.  STILL LOOKS
LIKE THE COLD FRONT SHOULD CLEAR MOST OF THE CONVECTION THIS
AFTERNOON OVER THE WESTERN HALF OF THE FCST AREA...AND TO THE EAST
IN THE EARLY EVENING HOURS.  GRADUAL CLEARING SKIES EXPECTED FROM
THE WEST THROUGH CHRISTMAS MORNING.  WILL COOL IT DOWN BEHIND THE
FRONT THURSDAY WITH MID 20S WELL INLAND BY THURSDAY MORNING.
WILL MAKE NO CHANGES TO CURRENT EXTENDED FCST.

MARINE...SCA CONDITIONS WILL CONTINUE ACROSS THE MARINE AREA
TODAY...ALONG WITH SCATTERED TO NUMEROUS STRONG TO SEVERE
THUNDERSTORMS MOVING WEST TO EAST ACROSS THE COASTAL WATERS TODAY.

FIRE...NO HIGHLIGHTS.

12/SHEPHERD

PRELIMINARY CCF NUMBERS...
MOB TU 068/040 053/030 053 12+10
PNS TU 070/042 053/033 053 12+20
DTS TU 070/044 054/034 052 12+20
GZH TU 068/039 049/027 049 12+20
2R0 TU 062/035 048/025 049 12+10
61A TU 068/039 049/027 049 12+20

MOB...
AL...SMALL CRAFT ADVISORY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.
Hazardous weather outlook, Dec 24, 5:15 AM CST, 1 hour 15 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-241800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
515 AM CST MON DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE ENTIRE REGION
TODAY...ESPECIALLY THIS MORNING AND THROUGH THE EARLY AFTERNOON
HOURS.  ONGOING SCATTERED TO NUMEROUS THUNDERSTORMS AT SUNRISE THIS
MORNING OVER MOST OF THE AREA WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS AND POSSIBLE TORNADOES.  THESE SHOWERS AND STORMS WILL BE
ENDING OVER SOUTHEAST MISSISSIPPI SHORTLY AFTER SUNRISE THIS
MORNING...AND WILL END FROM WEST TO EAST ACROSS SOUTHWEST ALABAMA
AND THE WESTERN FLORIDA PANHANDLE THROUGH THE LATE MORNING AND EARLY
AFTERNOON HOURS AS A STRONG COLD FRONT MOVES ACROSS THE REGION.  THE
MAIN THREAT OF SEVERE WEATHER AFTER SUNRISE THIS MORNING WILL BE
OVER SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE.  BY THIS
EVENING...THE COLD FRONT WILL HAVE MOVED THROUGH THE AREA...WITH
RAINS ENDING.

.SPOTTER CALL TO ACTION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS
AND HAM RADIO OPERATORS WILL REMAIN LIKELY THROUGH THIS MORNING...
ESPECIALLY OVER SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE
COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT RESPONSIBLE FOR THE SHOWERS AND THUNDERSTORMS OVER
THE REGION EARLY TUESDAY MORNING WILL HAVE PUSHED WELL EAST OF THE
REGION BY WEDNESDAY MORNING.  DRIER AND COOLER CONDITIONS WILL
PREVAIL CHRISTMAS DAY AND CONTINUE THROUGH THE WEEKEND...WITH EARLY
PART OF NEXT WEEK.  THE NEXT CHANCE OF RAINFALL FOR THE REGION LOOKS
TO BE NEXT MONDAY.  NO SEVERE WEATHER IS EXPECTED THROUGH THE ERIOD.

In the hours before

Special weather statement, Dec 24, 6:03 AM CST, 27 minutes before
ALZ051>054-MSZ067-075-076-241230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
603 AM CST TUE DEC 24 2002

TORNADO WATCH 804 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES:

IN SOUTHEAST MISSISSIPPI...

WAYNE...GREENE...PERRY

IN SOUTHWEST ALABAMA...

CHOCTAW...WILCOX...CLARK...WASHINGTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Covington

When
December 24, 6:30 AM CST to 6:36 AM CST
Where
Covington County, Opp
Measured
50 kt (58 mph)
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.283, -86.250

High winds from a thunderstorm blew down several trees and power lines near Opp. An unoccupied older trailer was also damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327072.